Illinois, 2004Damaging Wind in Illinois, May 25, 2004
May 25, 2004 · NWS LSX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 24, 10:30 AM CST, 13 hours 50 minutes earlier.
Area forecast discussion, May 24, 10:30 AM CST, 13 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 AM CDT MON MAY 24 2004
FRONT HAS SETTLED INTO THE OZARKS AS MODELS ADVERTIZED YESTERDAY.
FRONT WILL LIFT NORTHWARD TODAY AND IS EXPECTED TO LIE ACROSS NORTH
MO THIS EVENING. TRAILING COLD FRONT WILL PUSH ACROSS NORTHWEST MO
LATE TONIGHT. LATEST MODEL GUIDANCE SLOWS THE FRONT DOWN ON
WEDNESDAY WITH THE ETA PUSHING THE FRONT INTO NORTHERN AR WEDNESDAY
NIGHT.
THE UPPER JET WAS LOCATED OVER THE CANADIAN MARITIMES THIS MORNING
WITH A JET CORE OF 80 KTS OVER SOUTHERN AZ. SOUTHWESTERN U.S. JET
WILL MIGRATE NORTHEASTWARD WITH THE ETA, GFS AND UKMET VERY SIMILAR
TONIGHT AND TUESDAY WITH SIGNIFICANT DIVERGENCE FORECAST ACROSS THE
REGION. THIS WILL ENHANCE THE LOW LEVEL FLOW WITH THE ETA
FORECASTING TREEMENDOUS MOISTURE CONVERGENCE INTO NORTHEAST/EAST MO
BY LATE EVENING. INGREDIENTS IN PLACE FOR A MCS TO DEVELOP ACROSS
THE CENTRAL PLAINS AND THEN ROLL SOUTHEASTWARD ACROSS THE FORECAST
AREA THIS EVENING AND OVERNIGHT. THE WRF MODEL OUT OF NCAR IS
FORECASTING A LARGE BOW ECHO ACROSS NORTH CENTRAL/NORTHWEST MO BY
00Z AND THEN REACHING THE STL METRO AREA LATE EVENING. THIS
MOVEMENT IS A LITTLE FASTER THAN THE ETA RUN. THE SPC OUTLOOK LOOKS
REASONABLE.
THE GFS IS SIMILAR WITH SUNDAYS RUN WITH HUGE AREA OF 40 K INDEX
ACROSS NORTHWEST MO BY THIS EVENING WITH THE ETA PLACING A SMALLER
BULLSEYE ACROSS NORTHEAST KS/NORTHWEST MO. BY 06Z, ETA FORECASTS A
BAND OF 40-45 KS ALONG I-70 CORRIDOR WHILE THE GFS MOVES THE CENTER
INTO EASTERN IA/NORTHWEST IL.
IN THE EXTENDED PERIOD OVER THE WEEKEND, THE 24/00Z RUNS OF THE GFS
AND ECMWF ARE FAIRLY SIMILAR AT 500 AND THE SURFACE. CLOSED H5 LOW
IS FORECAST OVER THE NORTHERN ROCKIES SATURDAY EVENING WITH A COLD
FRONT FROM THE UPPER MIDWEST INTO THE SOUTHERN PLAINS. BY SUNDAY
EVENING, EXPECT THE COLD FRONT TO LIE ACROSS MO WITH BOTH MODELS
FORECASTING THE UPPER LOW OVER THE DAKOTAS.
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.IL...NONE
EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX. THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 24, 7:40 PM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
840 PM CDT MON MAY 24 2004
ILZ058-059-095>100-MOZ018-019-026-027-034>036-041-042-047>052-
059>064-251100-
ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-FRANKLIN-
GASCONADE-GREENE IL-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-
MADISON IL-MARION-MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-PIKE IL-
RALLS-SHELBY-ST CHARLES-ST LOUIS-ST LOUIS CITY-WARREN-
840 PM CDT MON MAY 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
AND CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TONIGHT. THE HIGH RISK
AREA IS NORTH AND WEST OF A LINE FROM OWENSVILLE....ST. LOUIS...
LITCHFIELD LINE. INTENSE THUNDERSTORMS WILL BE THREATENING NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS...INCLUDING THE QUINCY AND
HANNIBAL AREAS...THIS EVENING. AS THE NIGHT PROGRESSES...ADDITIONAL
THUNDERSTORM DEVELOPMENT WILL OCCUR OVER WESTERN MISSOURI...AND THESE
STORMS WILL SWEEP ACROSS THE REMAINDER OF THE HIGH RISK AREA. DUE TO
THE WINDS OVER THE REGION...AND THE EXTREMELY UNSTABLE AIR FUELING
THESE STORMS...TORNADOES...VERY LARGE HAIL...AND DAMAGING
THUNDERSTORM WINDS WILL BE A VERY REAL POSSIBILITY. HEAVY
RAIN IS ALSO POSSIBLE...SO A FLOOD WATCH IS IN EFFECT FOR THE
AREA AS WELL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON TUESDAY AS
THE FRONT BECOMES STATIONARY ACROSS THE AREA. THERE IS A CHANCE
FOR THUNDERSTORMS FRIDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
THIS IS A DANGEROUS WEATHER SITUATION. SPOTTER ACTIVATION HAS
ALREADY OCCURRED OVER PARTS OF NORTHEAST...CENTRAL...AND EAST
CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS...AND ADDITIONAL
ACTIVATION IS VERY POSSIBLE ALONG THE INTERSTATE 70 CORRIDOR
LATER TONIGHT.
ILZ060-064-065-069-070-074-101-102-MOZ065-251100-
BOND IL-CLINTON IL-FAYETTE IL-JEFFERSON-MARION IL-MONROE IL-
MONTGOMERY IL-ST CLAIR IL-WASHINGTON IL-
840 PM CDT MON MAY 24 2004
.DAY ONE...TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THE
REMAINDER OF TONIGHT. ALTHOUGH THE WEATHER WILL REMAIN
TRANQUIL THIS EVENING...INTENSE THUNDERSTORMS ARE EXPECTED TO
SWEEP ACROSS THE REGION DURING THE PREDAWN HOURS. WINDS ACROSS THE
REGION...AS WELL AS THE UNSTABLE AIR FUELING THE STORMS...WILL
MAKE TORNADOES...LARGE HAIL...AND DAMAGING WINDS A VERY REAL
POSSIBILITY. IN ADDITION...HEAVY RAIN IS ALSO POSSIBLE...SO A
FLOOD WATCH IS IN EFFECT FOR THE AREA AS WELL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AND
WEDNESDAY AS THE FRONT OSCILLATES ACROSS THE AREA. THERE IS A
CHANCE FOR THUNDERSTORMS EACH DAY FOR THE REMAINDER OF THE PERIOD...
THURSDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY LATE TONIGHT.
ILZ079-MOZ072>075-084-085-099-251100-
CRAWFORD-IRON-MADISON-RANDOLPH IL-REYNOLDS-ST FRANCOIS-STE GENEVIEVE-
WASHINGTON-
840 PM CDT MON MAY 24 2004
.DAY ONE...TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THE
REMAINDER OF TONIGHT. ALTHOUGH THE WEATHER WILL REMAIN
TRANQUIL THIS EVENING...INTENSE THUNDERSTORMS ARE EXPECTED TO
SWEEP ACROSS THE REGION DURING THE PREDAWN HOURS. WINDS ACROSS THE
REGION...AS WELL AS THE UNSTABLE AIR FUELING THE STORMS...WILL
MAKE TORNADOES...LARGE HAIL...AND DAMAGING WINDS A VERY REAL
POSSIBILITY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AND
WEDNESDAY AS THE FRONT OSCILLATES ACROSS THE AREA. THERE IS A
CHANCE FOR THUNDERSTORMS EACH DAY FOR THE REMAINDER OF THE PERIOD...
THURSDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY LATE TONIGHT.
TRUETT
In the hours before
Local storm report, May 24, 11:49 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1249 AM CDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND DMG CHESTERFIELD 38.65N 90.58W
05/25/2004 ST. LOUIS MO LAW ENFORCEMENT
NUMEROUS TREES DOWN.
&&
TRUETTLocal storm report, May 24, 11:49 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1249 AM CDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND DMG CHESTERFIELD 38.65N 90.58W
05/25/2004 ST. LOUIS MO LAW ENFORCEMENT
NUMEROUS TREES DOWN.
&&
TRUETTLocal storm report, May 24, 11:55 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1255 AM CDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND DMG VIRDEN 39.50N 89.77W
05/25/2004 MACOUPIN IL EMERGENCY MNGR
TREE BLOWN ONTO HOUSE.
1230 AM TSTM WND DMG STAUNTON 39.01N 89.79W
05/25/2004 MACOUPIN IL EMERGENCY MNGR
TREES AND POWER LINES BLOCKING ROUTE 4 IN STAUNTON.
&&
TRUETTLocal storm report, May 24, 11:55 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1255 AM CDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND DMG VIRDEN 39.50N 89.77W
05/25/2004 MACOUPIN IL EMERGENCY MNGR
TREE BLOWN ONTO HOUSE.
1230 AM TSTM WND DMG STAUNTON 39.01N 89.79W
05/25/2004 MACOUPIN IL EMERGENCY MNGR
TREES AND POWER LINES BLOCKING ROUTE 4 IN STAUNTON.
&&
TRUETTLocal storm report, May 25, 12:00 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
100 AM CDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND DMG 3 E JERSEYVILLE 39.12N 90.33W
05/25/2004 JERSEY IL AIRPLANE PILOT
TREES AND POWER LINES DOWN ON HIGHWAY 16.
1200 AM TSTM WND DMG KEMPER 39.22N 90.17W
05/25/2004 JERSEY IL LAW ENFORCEMENT
TREES DOWN.
1225 AM TSTM WND DMG WOOD RIVER 38.86N 90.08W
05/25/2004 MADISON IL AMATEUR RADIO
GARAGE DAMAGED BY HIGH WINDS...AND TREES BLOWN DOWN.
1230 AM TSTM WND DMG 2 W BALLWIN 38.59N 90.59W
05/25/2004 ST. LOUIS MO AMATEUR RADIO
TREES DOWN.
&&
TRUETTLocal storm report, May 25, 12:00 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
100 AM CDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND DMG 3 E JERSEYVILLE 39.12N 90.33W
05/25/2004 JERSEY IL AIRPLANE PILOT
TREES AND POWER LINES DOWN ON HIGHWAY 16.
1200 AM TSTM WND DMG KEMPER 39.22N 90.17W
05/25/2004 JERSEY IL LAW ENFORCEMENT
TREES DOWN.
1225 AM TSTM WND DMG WOOD RIVER 38.86N 90.08W
05/25/2004 MADISON IL AMATEUR RADIO
GARAGE DAMAGED BY HIGH WINDS...AND TREES BLOWN DOWN.
1230 AM TSTM WND DMG 2 W BALLWIN 38.59N 90.59W
05/25/2004 ST. LOUIS MO AMATEUR RADIO
TREES DOWN.
&&
TRUETTThunderstorm Wind, Marion
- When
- May 25, 12:20 AM CST
- Where
- Marion County, 2 mi S of Vernon
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 38.767, -89.083
Thunderstorm winds downed some trees and snapped off large tree branches.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Pennsylvania, May 25, 2004$3.5 million · F2 · 1 event
- Damaging Wind in West Virginia, May 25, 20041 death · $15,000 · 52 kt wind · 1 event
- Tornadoes and Hail in Maryland, May 25, 2004$1.5 million · F1 · 19 events
- Hail and Damaging Winds in Missouri, May 25, 2004$1.2 million · 1.75 in hail · 20 events
- Flash Flooding and Flooding in Indiana, May 25 to 26, 2004$1.1 million · 5 events
- Flash Flood in Virginia, May 25, 2004$500,000 · 1 event
- Flood in Wisconsin, May 25 to 31, 2004$500,000 · 1 event
- Hail and Damaging Wind in Missouri, May 25, 2004$350,000 · 55 kt wind · 4 events
- Tornadoes and Flash Flood in Texas, May 25, 2004$135,000 · F0 · 9 events
- Tornado and Hail in Virginia, May 25, 2004$134,000 · F0 · 9 events
- Damaging Winds in Indiana, May 25, 2004$153,000 · 96 kt wind · 3 events
- Hail in Missouri, May 25, 2004$150,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396567.